North Carolina, 2024

Tornadoes in North Carolina, May 14, 2024

May 14, 2024 · NWS ILM · 6 events in 3 counties and zones

Some low-topped supercells occurred in association with an upper level disturbance in an environment with minimal instability but pretty strong wind shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$39,000
Crop damage
$3,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Some low-topped supercells occurred in association with an upper level disturbance in an environment with minimal instability but pretty strong wind shear.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 14, 2:49 PM EST, 2 hours 3 minutes earlier.

Area forecast discussion, May 14, 2:49 PM EST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
349 PM EDT Tue May 14 2024

.SYNOPSIS...
Low pressure developing along a front to the north Wednesday
will maintain high chances for showers and thunderstorms. Dry
weather will develop Thursday and Friday behind a cold front,
but more rain is likely this weekend as the next storm system
approaches from the west.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
Forecast soundings show deep layer saturation at the current
time. This has hampered instability and lightning this
afternoon has been hard to come by. This may change from SW to
NE as some subsidence behind meso-low currently moving through
kicks in but most convective guidance doesn't really show precip
filling back in much. With such deep moisture and a moderately
well defied trough to our west it'll be tough to ever go with a
precip-free forecast through tonight but POPs will taper down to
chc/schc thresholds. Mid levels do partially dry out tomorrow
allowing for some sunshine and much healthier destabilization,
possibly to the tune of 1500-2000 J/Kg of MUCAPE. The WRF
develops some aggressive LL lapse rates and has values closer to
3000 J/Kg but this seems overdone. SPC continues to advertise
MRGL with a wind and hail threat as we lose some of the
directional shear that was present today. After a cloud cover-
caused mild night tonight tomorrow afternoon's temperatures will
be seasonable.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
Lingering showers and thunderstorms for Wed evening, especially
over the Cape Fear region as the upr trough swings through and
some mid-level moisture remains in place before drying overnight
as flow aloft veers to the WNW. Low-level moisture will be
slower to erode, however, which means a partly to mostly cloudy
sky into the day Thursday. Highs in the low 80s. Continued dry
into Thursday night with an axis of weak sfc high pressure
directly over the area...light winds and low temps in the upr
50s to mid 60s.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Still a fair bit of uncertainty in the long term period. It will
likely rain at some point this weekend with upr-level energy
expected to not miss to the north or south. First shot of rain
is Friday night through Saturday in association with lead
shortwave energy out ahead of the upr-level trough axis, with NW
areas most likely to receive rainfall. Second chance is
Saturday night into Sunday as the trough axis and sfc cold front
swing through, but timing this as well as the amount of mid-
level moisture available is difficult this far out. General
drying trend then into early next week with the front pushing
offshore. Temps close to climatological norms this period.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
A complicated forecast is making for lowered forecast confidence.
IFR had been prevalent up til TAF time but then it surprisingly
lifted at CRE and ILM. Guidance insists that lowered CIGs should
return and hang on. Convective coverage is also a bit hard to
forecast as the widespread cloud coverage has inhibited
destabilization. Even so, coverage should decrease close to sunset
while low/IFR CIGS continue. Should clouds break we may also see
some MVFR fog. Thunderstorms expected to return by midday
tomorrow as we should see a bit more in the way of sun.

Extended Outlook...Periodic flight restrictions may occur
Tue night thru Wed ahead of the next weather system. VFR
conditions to dominate Thu thru Fri. The next system with
potential flight restrictions approaches Sat.

&&

.MARINE...
Through Wednesday... Low pressure to our west and high pressure
off the coast through the period. The system to our west will
progress east on Wednesday pushing a front into the area veering
flow from SE to SW tonight while the gradient relaxes slightly.
It will likely take until Wednesday for wind and waves to drop
below thresholds and no changes have been made to the current
SCA, the wind waves representing much more of the wave presence
than the 1 ft easterly swell.

Wednesday Night through Sunday... Improving marine conditions
from Wednesday night through Friday as weak sfc high pressure
builds in allowing for winds and seas to decrease. Over the
weekend, pressure gradient increases slightly ahead of a cold
front approaching from the west, with southerly winds up to ~15
kt on Saturday. For now, conditions though look to remain below
SCA thresholds both ahead of the front and behind it late
Sunday as CAA is weak.

&&

.TIDES/COASTAL FLOODING...
Other - Rip Currents: A long fetch of south-southeasterly onshore
winds should generate a considerable 6-second wind wave today.
Along the North Carolina beaches objective statistical MOS and
local equations suggest this will produce a high risk of rip
currents this afternoon. For the South Carolina beaches, onshore
winds should remain weaker and the rip current risk is expected
to climb into the "moderate" category today.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...High Risk for Rip Currents until 8 PM EDT this evening for NCZ106-
     108-110.
SC...None.
MARINE...Small Craft Advisory until 9 AM EDT Wednesday for AMZ250-252-
     254-256.

&&

SYNOPSIS...ILM
NEAR TERM...MBB
SHORT TERM...MAS
LONG TERM...MAS
AVIATION...MBB
MARINE...MAS/MBB
TIDES/COASTAL FLOODING...
Hazardous weather outlook, May 14, 2:14 PM EST, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
314 PM EDT Tue May 14 2024

NCZ106-108-110-151915-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-
314 PM EDT Tue May 14 2024

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a marginal risk for severe thunderstorms Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-151915-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
314 PM EDT Tue May 14 2024

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 AM EDT WEDNESDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ054-056-151915-
Coastal Horry-Coastal Georgetown-
314 PM EDT Tue May 14 2024

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a marginal risk for severe thunderstorms Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
151915-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
314 PM EDT Tue May 14 2024

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a marginal risk for severe thunderstorms Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Wilmington radar (KLTX), 109 km away, was scanning. The volume nearest the first event began at 21:50 UTC.

Open the radar archive at this moment

Event by event

6 tornado. Local standard time, as filed.

Tornado, Robeson

When
May 14, 4:52 PM EST to 4:53 PM EST
Where
Robeson County, 1.14 mi SW of Red Banks to 1.03 mi SW of Red Banks
Rating
EF0
Path length
0.13 mi
Path width
30 yd
Reported by
NWS Storm Survey
Coordinates
34.687, -79.262

A short-lived tornado started along Old Baker Road south of US-|74 Alt and tracked generally northward with converging uprooted|and snapped trees and minor roofing damage observed along its|path. The tornado crossed US-74 Alt and ripped a street sign out|of its base before ending shortly thereafter.

Tornado, Robeson

When
May 14, 5:00 PM EST to 5:14 PM EST
Where
Robeson County, 0.25 mi W of Buie to 2.4 mi SW of Rennert
Rating
EF0
Path length
5.16 mi
Path width
40 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
34.730, -79.154

The tornado originated on the west side of Townsends Chapel Rd|just north of Denae Drive, where it uprooted a few oak trees,|caused minor shingle loss on a home, and scattered loose building|debris across a field. It then tracked northeastward and uprooted|additional oak trees and caused minor shingle damage to another |home along Townsends Chapel Road.

The tornado crossed Buie-Philadelphus Road with several more oak |and pine trees uprooted or snapped. It seems the tornado may have |briefly lifted when crossing Daniel McLeod Rd and came back down |near Katie Buie Road, where several oak and pine trees were |uprooted or snapped. In addition, a home on Katie Buie Road |sustained minor shingle damage and damage to cosmetic columns. |Only minor tree damage was observed along Sandstone Drive, |suggesting the tornado may have lifted again as it traveled across|the road and tracked northeastward across NC-211.

Another uprooted pine tree and large limb were found down along |Luke Road northeast of its intersection with Lewis McNeill Road |and only minor tree damage was observed along Mt. Tabor Road as |well. The tornado appears to have strengthened while curving |northwestward as several chicken coops had significant steel roof |panel loss while an open-ended tractor shelter mostly collapsed at|the end of Dixie Drive. The tornado dissipated north of Dixie |Drive.

Tornado, Robeson

When
May 14, 5:06 PM EST to 5:07 PM EST
Where
Robeson County, 0.46 mi ENE of Phildelphus to 0.69 mi NE of Phildelphus
Rating
EF0
Path length
0.23 mi
Path width
150 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
34.754, -79.163

A short-lived tornado started near Buie-Philadelphus Road, where|it snapped a large oak tree near a mobile home. The tornado then|continued northeastward and snapped and uprooted several more|trees, one of which leaned on a home and caused minor damage to|the roof. Minor shingle damage was also observed and an RV was|reported to have been nearly blown over. The tornado continued|further northeastward and uprooted additional trees along its|path. A corn bin and another small tree were blown over at the|northern end of the property. The tornado ended just northeast of|the area where the last few trees snapped and uprooted were|found.

Tornado, Columbus

When
May 14, 6:52 PM EST to 6:58 PM EST
Where
Columbus County, 5.64 mi E of Evergreen to 7.53 mi E of Evergreen
Rating
EF0
Path length
2.2 mi
Path width
40 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
34.410, -78.802

A tornado touched down on the southwest corner of the|intersection of Old Lumberton Rd and Red Store Rd, and was |captured on video crossing Old Lumberton Rd. A few outbuildings |sustained moderate damage, including a blown in garage door and |partial loss of roof panels. A few shingles were torn off the |residence, and several large limbs were broken out of a hardwood |tree. The tornado moved northeast, blew the side off an open-faced |metal garage, and ripped several shingles from a home on the east |side of Red Store Rd. Several large limbs were broken from pine |trees on the east side of Red Store Rd. The tornado continued |northeast, uprooted a couple of large trees as it crossed Mount |Olive Rd, and snapped a large pine tree and broke large limbs out |as it crossed Research Dr. The tornado weakened as it approached |Bill Hooks Rd, breaking out a few small limbs from trees before |lifting.

Tornado, Columbus

When
May 14, 7:03 PM EST to 7:12 PM EST
Where
Columbus County, 4.96 mi W of Rico to 2.49 mi NW of Rico
Rating
EF0
Path length
3.68 mi
Path width
40 yd
Continued into
Bladen, Nc (ILM)
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
34.440, -78.716

Additional damage was discovered 5 miles south of Clarkton, leading |to a longer path length. The tornado touched down near Coastal |Farm south of Hwy 701 and broke several small limbs out of pine |trees. It continued northeast causing minor damage as it tracked a |few hundred yards south of Hwy 701. The damage included several large |limbs down, as well as a portion of metal roofing blown off a small |structure on Elkins Ln. The tornado entered swamp land after crossing |Red Hill Rd, and was captured on video after emerging near Baldwin |Elkins Rd. Minor damage to a few trees was noted. The tornado |continued moving east-northeast and exited the forest near Highway 211. |Minor damage to a few trees was noted where the tornado exited the |forest, on the south side of Highway 211.

Tornado, Bladen

When
May 14, 7:12 PM EST to 7:18 PM EST
Where
Bladen County, 1.49 mi SSW of Clarkton to 0.97 mi W of Elkton
Rating
EF0
Path length
2.35 mi
Path width
40 yd
Property damage
$3,000
Crop damage
$3,000
Reported by
NWS Storm Survey
Coordinates
34.459, -78.656

Additional damage was discovered 5 miles south of Clarkton, leading |to a longer path length. The tornado touched down near Coastal |Farm south of Hwy 701 and broke several small limbs out of pine |trees. It continued northeast causing minor damage as it tracked a |few hundred yards south of Hwy 701. The damage included several large |limbs down, as well as a portion of metal roofing blown off a small |structure on Elkins Ln. The tornado entered swamp land after crossing |Red Hill Rd, and was captured on video after emerging near Baldwin |Elkins Rd. Minor damage to a few trees was noted. The tornado |continued moving east-northeast and exited the forest near Highway 211. |Minor damage to a few trees was noted where the tornado exited the |forest, on the south side of Highway 211.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2024Every state in 2024This day in weather historyThe tornado archive for North Carolina, 2024Warnings in North Carolina, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1173577, 1173576, 1173578, 1173574, 1173575, 1211845.